Post-Exposure Prophylaxis


Post-exposure prophylaxis (PEP) is a treatment that consists of the medication of antiretroviral drugs, to prevent the spread of the HIV virus. Many people may be at risk of contracting HIV, either because they were accidentally pricked in a laboratory, or because they had sexual intercourse with someone who is infected.

The truth is that through this treatment contagion is avoided; Of course, it should be started as soon as possible, after having been in contact with the infectious agent. This treatment can last four weeks, which can be occupational, for people who work in health centers and non-occupational, for those people in the field of sexual relations and drug use.

PEP should be administered no later than 72 hours after contact with the virus; If the 72 hours have already passed, the application of PPE is not advisable, however this is at the discretion of the doctor, who will assess whether the risk of exposure to HIV is more or less serious.

Despite the fact that the efficacy of this medication has not been evidenced in clinical trials, it has been applied with positive results in the occupational population, that is, in people exposed to HIV during the practice of their professional activity (doctors, nurses, assistants laboratory, etc.)

This type of occupational exposure usually only occurs once. On the other hand, there are people who, due to their behavior or lifestyle, may be at risk of contagion on many occasions. Therefore, it is important to note that PEP should not be taken as an easy method of avoiding HIV infection.

There are many reasons that show that the application of PPE is not a good option in those cases that are not occupational, some of them are:

No studies have yet been conducted to demonstrate its efficacy in cases of non-occupational exposure.

The PEP should not be seen as “the morning after pill” since it is a treatment that includes the intake of several drugs, which could be a bit expensive.

If a favorable result is desired, it is necessary that this treatment be complied with in its entirety, if for any reason the dose is skipped, it is possible that you will be infected with HIV.

This treatment can cause the appearance of side effects, some of which are: nausea, vomiting, headache, general malaise.